Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 321, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2016, 9:50 PM MDT for Sherman County, Kansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 9:50 PM MDT (03:50 UTC)
- Expired
- Jul 13, 2016, 10:00 PM MDT
- In force
- 10 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 3834 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
200 WUUS53 KGLD 140350 SVRGLD KSC181-140400- /O.NEW.KGLD.SV.W.0321.160714T0350Z-160714T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 950 PM MDT WED JUL 13 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS... * UNTIL 1000 PM MDT * AT 950 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF GOODLAND...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... GOODLAND AND EDSON. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3916 10176 3936 10180 3942 10150 3922 10145 TIME...MOT...LOC 0350Z 247DEG 32KT 3930 10163 HAIL...1.00IN WIND...<50MPH $$ JRM
1 follow-up statement
569
WWUS53 KGLD 140359
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT WED JUL 13 2016
KSC181-140409-
/O.EXP.KGLD.SV.W.0321.000000T0000Z-160714T0400Z/
SHERMAN KS-
959 PM MDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN COUNTY
WILL EXPIRE AT 1000 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3916 10176 3936 10180 3942 10150 3922 10145
TIME...MOT...LOC 0357Z 247DEG 32KT 3930 10163
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:15 PM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 13, 4:15 PM MDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 415 PM MDT WED JUL 13 2016 .SHORT TERM...(This evening through Thursday) Issued at 136 PM MDT Wed Jul 13 2016 Northwest surface winds at 5-10 kts are bringing in drier air with dewpoints in the lower 50s in the northwest while lower 60s remain in the southeast. Subsidence behind this morning's convection and a lack of any organized surface convergence has resulted in generally clear skies through the day. Not expecting any thunderstorms this afternoon or this evening, but development looks more promising tonight after midnight, increasing during the last half of the night. Water vapor imagery shows a short wave trough pushing steadily east over Idaho which will likely be a player in enhancing lift later tonight. The NAM and GFS have been advertising storm development later tonight and now the NMM/ARW are showing a similar solution, so confidence is increasing for precipitation initiating between midnight and daybreak, then expanding east-southeast with time. .LONG TERM...(Thursday night through Wednesday) Issued at 150 PM MDT Wed Jul 13 2016 Long term begins with troughing to the east of the CWA and a building ridge to the west. H5 shortwave will move across the area from northwest to southeast along the western fringe of the trough on Friday, giving us a decent chance of thunderstorm activity through the afternoon, evening, and into the overnight hours. Severe thunderstorms are possible as CAPE values approach 2800 J/kg (GFS) with deep layer shear at 40 to 45 kt (GFS), and DCAPE values at 500 to 700 J/Kg (GFS). This trough will exit the region Saturday morning with a few lingering showers in the morning and otherwise dry conditions expected after about midday. Strong ridging will prevail as we head into Sunday with the ridge axis becoming centered around southern to south central Kansas. Very strong ridge is set up to take shape across the central High Plains as we head into next week with the GFS and ECMWF indicating 500mb heights at or just above 600dam. Superblend solution puts high temperatures in the middle to upper 90s; however, I raised temps by 1 to 2 degrees over guidance due to the area being situated nearly directly under the ridge axis through the end of the extended forecast period. Most of the region will see at least a moderate potential to climb all the way to or just above 100 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 415 PM MDT Wed Jul 13 2016 For KGLD and KMCK vfr conditions expected through the period...with the exception that mvfr/ifr conditions could develop should a thunderstorm(s) directly impact the terminal. Highly uncertain forecast for both terminals. Some suggestion that thunderstorms will develop late this evening and continue through the overnight hours possibly even into the mid to late morning hours. For now have vcts for both terminals until convection develops and models can catch on to it. Winds generally from the northeast and east at speeds under 10kts. Convection could create variable winds with much higher gusts. Updates likely as the evening progresses. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...TL AVIATION...99
Hazardous weather outlook, Jul 13, 9:00 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT WED JUL 13 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 900 PM MDT WED JUL 13 2016 /1000 PM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... LATE THIS EVENING AND OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY MOVING NORTHEAST AND EAST ACROSS THE AREA. ANY STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. SUNDAY THROUGH TUESDAY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION BRINGING HOT TEMPERATURES AND MINIMAL CHANCES FOR PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WOULD BE APPRECIATED LATE THIS EVENING THROUGH THE OVERNIGHT HOURS.
In the hours before
Local storm report, Jul 13, 9:50 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 1 S GOODLAND 39.33N 101.71W
07/13/2016 E1.00 INCH SHERMAN KS NWS EMPLOYEE
LASTED A MINUTE. MOSTLY PEA SIZE HAIL WITH SOME NICKEL
SIZE AND A FEW QUARTER SIZE HAIL.
&&
JLUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| Jul 13, 10:59 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 46 min |
| Jul 13, 11:06 PM MDT | Special Weather Statement | GLD | Cheyenne | 9 min |
| Jul 13, 11:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jul 13, 11:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 43 min |
| Jul 13, 11:51 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 39 min |
| Jul 14, 12:26 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 49 min |
| Jul 14, 12:43 AM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 34 min |
| Jul 14, 1:00 AM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 45 min |
| Jul 14, 1:32 AM MDT | Special Weather Statement | GLD | Graham | 13 min |
| Jul 14, 1:46 AM MDT | Special Weather Statement | GLD | Thomas | 29 min |
| Jul 14, 2:07 AM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 38 min |
| Jul 14, 2:26 AM MDT | Special Weather Statement | GLD | Gove | 34 min |
| Jul 14, 2:55 AM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 50 min |
| Jul 14, 3:03 AM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 25 min |
| Jul 14, 4:06 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 39 min |
| Jul 14, 4:29 AM MDT | Special Weather Statement | GLD | Sheridan | 16 min |
| Jul 14, 4:43 AM MDT | Special Weather Statement | GLD | Sheridan | 17 min |
| Jul 14, 6:05 AM MDT | Special Weather Statement | GLD | Greeley | 10 min |
| Jul 14, 6:21 AM MDT | Special Weather Statement | GLD | Greeley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.